If you have hypertension, ask your doctor if OSA could be behind it. (In addition to loud snoring, common symptoms include excessive daytime tiredness and early morning headaches.) Getting your sleep apnea under control could be helpful for improving your blood pressure, says Robert Greenfield, MD, Medical Director of Non-Invasive Cardiology & Cardiac Rehabilitation at MemorialCare Heart & Vascular Institute at Orange Coast Medical Center in Fountain Valley, CA.
Having a bad day can impair our judgment and lead to most of us making not-so-wise lifestyle choices like binge eating, smoking, or drinking. These unhealthy habits done in excess can negatively affect our health, especially our blood pressure. As one in four Americans continue to suffer from the epidemic of high blood pressure, it is imperative for us to effectively avoid and reduce this highly preventable disease associated with heart attack and stroke, aneurysms, cognitive decline, and kidney failure. Fortunately, there are ways to bring down blood pressure without the use of medication.
“I always recommend that people find something that they enjoy doing to stay in shape. For example, line dancing, walking outside, and riding a bike are all good ways to get active,” says Scott Parker, a health and fitness trainer and a national spokesperson for #GoRedGetFit — an online fitness challenge for women hosted by the AHA and Macy’s. “It’s also important to find other people you like doing the activity with, because that helps you stick with it.”
Next day I went to a doctor, my reading was 145/94, he ordered a blood test, renal functions and other things and cholesterol level; he put me on a mild ACE inhibitor-10mg. He told me I have essential hypertension and didn’t advise any dietary/lifestyle changes except for lower sodium intake. I’m fit, workout every other day and I’m vegetarian for more than 20 years.
Some years ago I was put on medication for elevated blood pressure, as my mother before me. I took my medication and checked my values “religiously”… All of a sudden last October I developed malignant hypertension. I was hospitalized 3 times in 3 days with values over 220, then the hospital sent me to a nephrologist. He started running tests which were all normal. The hospital put me on Clonidine but the nephrologist did not add anything while running tests. In November I had to be hospitalized again. That time the ER doctor said they were not going to release me back to the same situation and added Amlodipine Besylate. My blood pressure has been normal with one brief spike since. Problem now are medication side effects: edema of feet and legs, hearing loss from fluid retention, bloating and constipation and generally not feeling well. I had always worked full time but finally retired this March. I am very disappointed to think that after working so hard for so may years I am going to feel like this in retirement due to side effects. I have talked to my nephrologist, especially a few weeks ago when I developed hearing loss from fluid retention and found that all the side effects are cumulative. He sent me an email saying we will stop the Clonidine and Amlodipine with no adjustments or anything in their place!! My pharmacist has tried to be helpful but can’t change anything. He says Amlodipine is one of the worst meds for side effects and many patients have to stop it for something else. The nephrologist does not seem to have done any research on side effects in order to suggest alternative medications, or to offer adjustments. He seems kind and listens, but offers nothing. In fact all of my medications for this condition were prescribed at the hospital. We have few geriatric doctors in this area, and no geriatric cardiologists. My regular cardiologist who just prescribed my standard meds cancelled my appointment when I developed the spikes. I already knew he was not up to challenges…I see an adult congenital cardiologist every so often even though he tells me I don’t need him as my congenital repair and heart are fine. There are not a lot of nephrologists here, but I think there is a better one in the same group so I doubt he will see me. I am really in a dilemma because I certainly cannot risk spikes, but would hope to feel better and not risk side effects such as fluid retention causing worse problems. It has also elevated my blood glucose which I watch and control through diet and exercise. The medication had my blood pressure running as low as the low 80s over low 50s, obviously too low, which is when the edema developed and I was lethargic. Now values are good. I have found little information on malignant hypertension and had never heard of it. I will greatly appreciate any suggestions. Thank you! PS I do not have a primary care doctor because so many here will not take Medicare and the “good” ones are not taking new patients or retiring. I have been looking for some time. My neurologist even had me send records to his good friend, an internal medicine specialist and they called and said he couldn’t help me….I had endocarditis at age 5 and have some medical PTSD. Sorry to write a novel, but I am thrilled there may be some help for me!
Eat beets: Rich in vitamins and minerals, this root vegetable can help decrease blood pressure. A 2010 study in hypertension found that drinking only 250ml of juice was needed have a positive effect on blood pressure. Many of the participants saw lowered blood pressure within 24 hours. Another study from 2012 saw that beetroot juice helped lower systolic blood pressure.